Bulletin of Mathematical Biology

, Volume 68, Issue 3, pp 679–702 | Cite as

Generality of the Final Size Formula for an Epidemic of a Newly Invading Infectious Disease

  • Junling MaEmail author
  • David J. D. Earn


The well-known formula for the final size of an epidemic was published by Kermack and McKendrick in 1927. Their analysis was based on a simple susceptible-infected-recovered (SIR) model that assumes exponentially distributed infectious periods. More recent analyses have established that the standard final size formula is valid regardless of the distribution of infectious periods, but that it fails to be correct in the presence of certain kinds of heterogeneous mixing (e.g., if there is a core group, as for sexually transmitted diseases). We review previous work and establish more general conditions under which Kermack and McKendrick's formula is valid. We show that the final size formula is unchanged if there is a latent stage, any number of distinct infectious stages and/or a stage during which infectives are isolated (the durations of each stage can be drawn from any integrable distribution). We also consider the possibility that the transmission rates of infectious individuals are arbitrarily distributed—allowing, in particular, for the existence of super-spreaders—and prove that this potential complexity has no impact on the final size formula. Finally, we show that the final size formula is unchanged even for a general class of spatial contact structures. We conclude that whenever a new respiratory pathogen emerges, an estimate of the expected magnitude of the epidemic can be made as soon the basic reproduction number ℝ0 can be approximated, and this estimate is likely to be improved only by more accurate estimates of ℝ0, not by knowledge of any other epidemiological details.


Epidemic models Final size Arbitrary stage durations Integro-differential equations 1991 MSC:92D30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Anderson, D., Watson, R., 1980. On the spread of a disease with gamma distributed latent and infectious periods. Biometrika 67(1), 191–198.CrossRefzbMATHGoogle Scholar
  2. Anderson, R.M., May, R.M., 1991. Infectious Diseases of Humans: Dynamics and Control. Oxford University Press, Oxford.Google Scholar
  3. Anderson, R.M., Medley, G.F., May, R.M., Johnson, A.M., 1986. A preliminary study of the transmission dynamics of the human immunodeficiency virus (HIV), the causative agent of AIDS. IMA J. Math. Appl. Med. Biol. 3(4), 229–263.PubMedMathSciNetzbMATHCrossRefGoogle Scholar
  4. Andersson, H., Britton, T., 2000. Stochastic epidemic models and their statistical analysis. Lecture Notes in Statistics, vol. 151. Springer-Verlag, New York.Google Scholar
  5. Andersson, M., 1999. The asymptotic final size distribution of multitype china-binomial epidemic processes. Adv. Appl. Prob. 31, 220–234.CrossRefzbMATHMathSciNetGoogle Scholar
  6. Andreasen, V., 2003. Dynamics of annual influenza a epidemics with immuno-selection. J. Math. Biol. 46(6), 504–536.CrossRefPubMedzbMATHMathSciNetGoogle Scholar
  7. Bailey, N.T.J., 1975. The Mathematical Theory of Infectious Diseases and its Application, 2nd edition. Griffin, London.Google Scholar
  8. Brauer, F., Castillo-Chavez, C., 2001. Mathematical models in population biology and epidemiology. Texts in Applied Mathematics, vol. 40. Springer-Verlag, New York.Google Scholar
  9. Diekmann, O., Heesterbeek, J.A.P., 2000. Mathematical epidemiology of infectious diseases: Model building, analysis and interpretation. Wiley Series in Mathematical and Computational Biology. John Wiley & Sons, LTD, New York.Google Scholar
  10. Donnelly, C.A., Ghani, A.C., Leung, G.M., Hedley, A.J., Fraser, C., Riley, S., Abu-Raddad, L.J., Ho, L.M., Thach, T.Q., Chau, P., Chan, K.P., Lam, T.H., Tse, L.Y., Tsang, T., Liu, S.H., Kong, J.H.B., Lau, E.M.C., Ferguson, N.M., Anderson, R.M., 2003. Epidemiological determinants of spread of causal agent of severe acute respiratory syndrome in Hong Kong. Lancet 361(9371), 1761–1766.CrossRefPubMedGoogle Scholar
  11. Dwyer, G., Dushoff, J., Elkinton, J.S., Levin, S.A., 2000. Pathogen-driven outbreaks in forest defoliators revisited: Building models from exprimental data. Am. Nat. 156, 105–120.CrossRefPubMedGoogle Scholar
  12. Earn, D.J.D., Dushoff, J., Levin, S.A., 2002. Ecology and evolution of the flu. Trends Ecol. Evol. 17(7), 334–340.CrossRefGoogle Scholar
  13. Earn, D.J.D., Levin, S.A., Rohani, P., 2000b. Coherence and conservation. Science 290(5495), 1360–1364.CrossRefGoogle Scholar
  14. Earn, D.J.D., Rohani, P., Bolker, B.M., Grenfell, B.T., 2000a. A simple model for complex dynamical transitions in epidemics. Science 287(5453), 667–670.CrossRefGoogle Scholar
  15. Feng, Z.L., Thieme, H.R., 2000. Endemic models with arbitrarily distributed periods of infection I: Fundamental properties of the model. SIAM J. Appl. Math. 61(3):803–833.CrossRefzbMATHMathSciNetGoogle Scholar
  16. Gart, J.J., 1968. The mathematical analysis of an epidemic with two kinds of susceptibles. Biometrics 557–566.Google Scholar
  17. Hanski, I.A., Gilpin, M.E. (Eds.) 1997. Metapopulation Biology: Ecology, Genetics, and Evolution. Academic Press, San Diego.zbMATHGoogle Scholar
  18. Horn, R.A., Johnson, C.R., 1985. Matrix Analysis. Cambridge University Press, Cambridge.zbMATHGoogle Scholar
  19. Hyman, J.M., Li, J.A.S.E., 1999. The differential infectivity and staged progression models for the transmission of HIV. Math. Biosci. 77–109.Google Scholar
  20. Kermack, W.O., McKendrick, A.G., 1927. A contribution to the mathematical theory of epidemics. Proc. R. Soc. Lond. Ser. A 115, 700–721.Google Scholar
  21. Kurtz, T.G., 1980. Relationships between stochastic and deterministic population models. Lect. Notes Biomath. 38, 449–467.Google Scholar
  22. Lipsitch, M., Cohen, T., Cooper, B., Robins, J.M., Ma, S., James, L., Gopalakrishna, G., Chew, S.K., Tan, C.C., Samore, M.H., Fisman, D., Murray, M., 2003. Transmission dynamics and control of severe acute respiratory syndrome. Science 300(5627), 1966–1970.CrossRefPubMedGoogle Scholar
  23. Lloyd, A.L., 2001a. Destabilization of epidemic models with the inclusion of realistic distributions of infectious periods. Proc. R. Soc. Lond. Ser. B 268(1470), 985–993.CrossRefGoogle Scholar
  24. Lloyd, A.L., 2001b. Realistic distributions of infectious periods in epidemic models: Changing patterns of persistence and dynamics. Theor. Popul. Biol. 60(1), 59–71.CrossRefGoogle Scholar
  25. London, W., Yorke, J.A., 1973. Recurrent outbreaks of measles, chickenpox and mumps. I. seasonal variation in contact rates. Am. J. Epidemiol. 98(6), 453–468.PubMedGoogle Scholar
  26. Low, D.E., McGeer, A., 2003. SARS—one year later. N. Engl. J. Med. 349(25), 2381–2382.CrossRefPubMedGoogle Scholar
  27. Poutanen, S.M., Low, D.E., Henry, B., Finkelstein, S., Rose, D., Green, K., Tellier, R., Draker, R., Adachi, D., Ayers, M., Chan, A.K., Skowronski, D.M., Salit, I., Simor, A.E., Slutsky, A.S., Doyle, P.W., Krajden, M., Petric, M., Brunham, R.C., McGeer, A.J., 2003. Identification of severe acute respiratory syndrome in Canada. N. Engl. J. Med. 348(20), 1995–2005.CrossRefPubMedGoogle Scholar
  28. Redfield, R.R., Wright, D.C., Tramont, E.C., 1986. The Walter Reed staging classification for HTLV-III/LAV infection. N. Eng. J. Med. 314, 131–132.Google Scholar
  29. Scalia-Tomba, G., 1985. Asymptotic final size distribution for some chain-binomial processes. Adv. Appl. Prob. 17, 477–495.CrossRefzbMATHMathSciNetGoogle Scholar
  30. Scalia-Tomba, G., 1986. Asymptotic final size distribution of the multitype reed and frost process. Adv. Appl. Prob. 23, 563–584.zbMATHMathSciNetGoogle Scholar
  31. Schenzle, D., 1984. An age-structured model of pre- and post-vaccination measles transmission. IMA J. Math. Appl. Med. Biol. 1, 169–191.PubMedMathSciNetzbMATHCrossRefGoogle Scholar
  32. Schwartz, I., Smith, H., 1983. Infinite subharmonic bifurcation in an SEIR model. J. Math. Biol. 18, 233–253.CrossRefPubMedzbMATHMathSciNetGoogle Scholar
  33. Seligmann, M., Pinching, A.J., Rosen, F.S.E.A., 1987. Immunology of human immunodeficiency virus and the acquired immune dificiency syndrome. Ann. Int. Med. 107(2), 234–242.PubMedGoogle Scholar
  34. van den Driessche, P., Watmough, J., 2002. Reproduction numbers and subthreadold endemic equilibria for compartmental models fo disease transmission. Math. Biosci. 180, 29–48.CrossRefPubMedzbMATHMathSciNetGoogle Scholar
  35. Von Bahr, B., Martin-Lof, A., 1980. Threshold limit theorems for some epidemic processes. Adv. Appl. Prob. 12, 319–349.CrossRefzbMATHMathSciNetGoogle Scholar
  36. Wallinga, J., Teunis, P., 2004. Different epidemic curves for severe acute respiratory syndrome reveal similar impacts of control measures. Am. J. Epidemiol. 160, 509–516.CrossRefGoogle Scholar
  37. Weisstein, E.W., Lambert W-Function. From MathWorld—A Wolfram Web Resource.
  38. WHO SARS Update 27, 2003. Severe acute respiratory syndrome (SARS), multi-country outbreak. Technical report, W.H.O.
  39. WHO SARS Update 33, 2003. Severe acute respiratory syndrome (SARS), multi-country outbreak. Technical report, W.H.O.
  40. Yorke, J.A., Hethcote, H.W., 1984. Gonorrhea: Transmission dynamics and control. Lecture notes in Biomathematics, 56, 1–105. Springer-Verlag, Berlin.Google Scholar

Copyright information

© Society for Mathematical Biology 2006

Authors and Affiliations

  1. 1.Department of Mathematics & StatisticsMcMaster UniversityHamiltonCanada

Personalised recommendations